Alert archive / Montana / Severe Thunderstorm Warnings in 2013
Severe Thunderstorm Warning 1, NWS Missoula, MT
NWS Missoula, MT issued this severe thunderstorm warning at May 13, 2013, 4:46 PM MDT for 4 counties in Montana; Clearwater County, Idaho County, Idaho. It was in force for 44 min. 8 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 13, 2013, 4:46 PM MDT (22:46 UTC)
- Expired
- May 13, 2013, 5:30 PM MDT
- In force
- 44 min
- Issued by
- NWS Missoula, MT
- Area
- Storm-based polygon
Counties Clearwater County, ID, Idaho County, ID, Granite County, MT, Lake County, MT, Missoula County, MT, Ravalli County, MT
The radar
The Missoula radar (KMSX), 23 km from the middle of the area, began a volume at 22:50 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 13, 5:00 PM MDT | HAIL 1 | 4 Ssw Lolo, MT | TREE BRANCHES 2INCHES IN DIAMETER BROKEN OFF TREES, BRANCHES STRIPPED OF LEAVES. |
| May 13, 5:03 PM MDT | TSTM WND GST 50 | 4 N Lolo, MT | |
| May 13, 5:09 PM MDT | TSTM WND GST 48 | 5 Ssw Turah, MT | |
| May 13, 5:10 PM MDT | TSTM WND DMG | 1 S Missoula, MT | LARGE TREES DOWN IN THE UNIVERSITY DISTRICT AND ALONG DALY AVENUE. |
| May 13, 5:10 PM MDT | TSTM WND DMG | 4 Wnw Missoula, MT | POWER LINES DOWN ACROSS MULLAN ROAD. |
| May 13, 5:22 PM MDT | HAIL 0.88 | Florence, MT | |
| May 13, 5:26 PM MDT | TSTM WND GST 32 | Bonner, MT | POWER OUTAGE IN BONNER. |
| May 13, 5:26 PM MDT | TSTM WND GST 50 | 3 Sw Missoula, MT | LARGE TREE BRANCHES DOWN AT MISSOULA COUNTRY CLUB GOLF COURSE. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this severe thunderstorm warning; the first came 14 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 13, 2:57 PM MDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Spokane, WA (KOTX), launched 12:00Z, 10.8 hours before the alert went out and 202 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1488 m above ground
- 0-6 km bulk shear
- 68 kt
- 0-1 km storm-relative helicity
- 89 m²/s²
- 0-3 km storm-relative helicity
- 144 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
473 WUUS55 KMSO 132246 SVRMSO IDC035-049-MTC039-047-063-081-132330- /O.NEW.KMSO.SV.W.0001.130513T2246Z-130513T2330Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE MISSOULA MT 446 PM MDT MON MAY 13 2013 THE NATIONAL WEATHER SERVICE IN MISSOULA HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... NORTHEASTERN IDAHO COUNTY IN CENTRAL IDAHO... EASTERN CLEARWATER COUNTY IN NORTH CENTRAL IDAHO... SOUTHERN LAKE COUNTY IN NORTHWEST MONTANA... NORTHERN RAVALLI COUNTY IN WEST CENTRAL MONTANA... NORTHWESTERN GRANITE COUNTY IN WEST CENTRAL MONTANA... SOUTHERN MISSOULA COUNTY IN WEST CENTRAL MONTANA... * UNTIL 530 PM MDT/430 PM PDT/. * AT 342 PM PDT...DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING ONE INCH HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED 13 MILES WEST OF FLORENCE...OR ABOUT 24 MILES SOUTHWEST OF MISSOULA...AND WAS MOVING NORTHEAST AT 45 MPH. * LOCATIONS IMPACTED INCLUDE...BONNER...CLINTON...EAST MISSOULA... EVARO...FLORENCE...LOLO...LOLO HOT SPRINGS...MISSOULA...NIMROD... POTOMAC...QUIGLEY...TURAH...TWIN CREEKS...WEST RIVERSIDE BURN AREA AND LOLO PASS. PRECAUTIONARY/PREPAREDNESS ACTIONS... SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS AND HAIL...ALONG WITH FREQUENT LIGHTNING AND HEAVY RAIN. FOR YOUR PROTECTION...GO INDOORS AND STAY AWAY FROM WINDOWS. IF YOU ARE CAUGHT OUTSIDE...MOVE TO A WELL PROTECTED AREA. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM MDT MONDAY EVENING/900 PM PDT MONDAY EVENING/ FOR NORTH CENTRAL IDAHO AND NORTHWESTERN MONTANA. && LAT...LON 4720 11391 4667 11333 4645 11443 4668 11464 TIME...MOT...LOC 2246Z 234DEG 41KT 4665 11429 $$
2 follow-up statements
733 WWUS55 KMSO 132306 SVSMSO SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE MISSOULA MT 506 PM MDT MON MAY 13 2013 IDC035-049-132316- /O.CAN.KMSO.SV.W.0001.000000T0000Z-130513T2330Z/ IDAHO ID-CLEARWATER ID- 406 PM PDT MON MAY 13 2013 ...THE SEVERE THUNDERSTORM WARNING FOR CLEARWATER AND IDAHO COUNTIES IS CANCELLED... A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 PM PDT MONDAY EVENING FOR NORTH CENTRAL IDAHO AND NORTHWESTERN MONTANA. LAT...LON 4656 11414 4677 11425 4720 11391 4667 11333 TIME...MOT...LOC 2306Z 234DEG 41KT 4678 11402 $$ MTC039-047-063-081-132330- /O.CON.KMSO.SV.W.0001.000000T0000Z-130513T2330Z/ MISSOULA MT-GRANITE MT-LAKE MT-RAVALLI MT- 506 PM MDT MON MAY 13 2013 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 530 PM MDT FOR NORTHERN RAVALLI...SOUTHERN LAKE...NORTHWESTERN GRANITE AND CENTRAL MISSOULA COUNTIES... * AT 500 PM MDT...DOPPLER RADAR CONTINUED TO INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING ONE INCH HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR LOLO...OR ABOUT 10 MILES SOUTHWEST OF MISSOULA...AND WAS MOVING NORTHEAST AT 45 MPH. EXPECT VERY HEAVY RAINFALL WITH THIS STORM. PRECAUTIONARY/PREPAREDNESS ACTIONS... A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM MDT MONDAY EVENING FOR NORTH CENTRAL IDAHO AND NORTHWESTERN MONTANA. && LAT...LON 4656 11414 4677 11425 4720 11391 4667 11333 TIME...MOT...LOC 2306Z 234DEG 41KT 4678 11402 $$
419 WWUS55 KMSO 132327 SVSMSO SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE MISSOULA MT 527 PM MDT MON MAY 13 2013 MTC039-047-063-081-132337- /O.EXP.KMSO.SV.W.0001.000000T0000Z-130513T2330Z/ MISSOULA MT-GRANITE MT-LAKE MT-RAVALLI MT- 527 PM MDT MON MAY 13 2013 ...THE SEVERE THUNDERSTORM WARNING FOR NORTHERN RAVALLI...SOUTHERN LAKE...NORTHWESTERN GRANITE AND CENTRAL MISSOULA COUNTIES EXPIRES AT 530 PM MDT... A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM MDT MONDAY EVENING FOR NORTH CENTRAL IDAHO AND NORTHWESTERN MONTANA. LAT...LON 4656 11414 4677 11425 4720 11391 4667 11333 TIME...MOT...LOC 2327Z 234DEG 41KT 4691 11373 $$
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Missoula, MT wrote its last area forecast discussion before this severe thunderstorm warning went out at May 13, 2:47 PM MDT, 1 hour 59 minutes earlier.
Area forecast discussion, May 13, 2:47 PM MDT, 1 hour 59 minutes before
Area Forecast Discussion
National Weather Service Missoula MT
247 PM MDT Mon May 13 2013
.DISCUSSION...A very unstable atmosphere has developed over north
central Idaho and western Montana this afternoon. The unique
nature of this situation is very strong winds aloft, creating a
profile which should support scattered thunderstorms and isolated
severe thunderstorms through early this evening. The storms should
support brief heavy rain, lightning, and small hail. However, the
main weather impact should be strong winds and possibly damaging
winds with a few of the storms. The corridor that may see the
strongest storms will be from roughly Grangeville to Orofino east
northeastward across the northern Bitterroot, Missoula valley,
Mission valley, and Seeley Lake/Bob Marshall Wilderness. The
precise location of the strongest storms will be conveyed through
special statements and Twitter, with any severe storms headlined
with a "severe thunderstorm warning". So...keep a watch through
your favorite news source or Twitter for latest storm locations. National
Weather Service Twitter is located at twitter.com/NWSMissoula.
With the passage of the cold front early this evening...moderate
to strong westerly winds should occur from the Clearwaters
eastward across western Montana and Lemhi County. The strongest of
these cold frontal associated winds should be from Lemhi County northward
across western Montana to Butte, Deerlodge, Anaconda, Hamilton,
and Missoula. Wind gusts 40 to 50 mph are possible.
In addition to the storms described above, very warm temperatures
have produced high stream/creek flows in many areas. The passage
of the cold front this evening will support widespread showers
across northwest Montana and northern Idaho, mainly from Orofino
northward and Missoula northward this evening and tonight. Up to
0.50 inches of precipitation may occur in the higher terrain from
the Mission Mountains to Glacier Park. However, most valleys
should see less than 0.25 inches of precipitation, except with
isolated stronger thunderstorms. These showers, combined with
another warm day today, should produce additional stream and river
rises into Tuesday. Please see our website...weather.gov/Missoula
for more information about current flood warnings and streams of
interest because of rising water and high stream flows.
A drier and cooler westerly flow is expected Tuesday.
Temperatures should again slowly warm Wednesday as the air mass
warms slowly under a more southwest flow aloft.
The atmosphere is again expected to moisten and become unstable
Thursday into Saturday as a series of weather disturbances move
across north central Idaho and western Montana.
&&
.AVIATION...A very unstable atmosphere and strong winds aloft will
create an environment for scattered thunderstorms and possibly a
few severe thunderstorms from north central Idaho (Orofino) across
west central Montana into early this evening. KMSO appears to be
the site that could be impacted by the stronger storms. In
addition, a rather strong cold front will move across northern
Idaho and western Montana this evening. This front will deliver
strong west winds to most areas. Widespread showers should develop
across northern Idaho and western Montana through this evening
with local mountain obscuration.
&&
.MSO WATCHES/WARNINGS/ADVISORIES...
MT...WIND ADVISORY until 9 PM MDT this evening Butte/Blackfoot Region.
LAKE WIND ADVISORY until 9 PM MDT this evening Flathead/Mission
Valleys.
ID...WIND ADVISORY until 9 PM MDT this evening Eastern Lemhi County.
&&
Follow us on Facebook and Twitter!
https://www.facebook.com/US.NationalWeatherService.Missoula.gov
https://www.twitter.com/NWSMissoulaHazardous weather outlook, May 13, 4:53 AM MDT, 11 hours 53 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MISSOULA MT 453 AM MDT MON MAY 13 2013 IDZ005>008-132300- NORTHERN CLEARWATER MOUNTAINS-SOUTHERN CLEARWATER MOUNTAINS- OROFINO/GRANGEVILLE REGION-LOWER HELLS CANYON/SALMON RIVER REGION- 353 AM PDT MON MAY 13 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL IDAHO. .DAY ONE...TODAY AND TONIGHT A STRONG COLD FRONT WILL MOVE ACROSS NORTH-CENTRAL IDAHO TODAY. THUNDERSTORMS AHEAD OF AND ALONG A COLD FRONT WILL BRING AN INCREASED THREAT FOR LIGHTNING...HEAVY DOWNPOURS AND STRONG GUSTY WINDS. INTENSE RAINFALL WITH A FEW OF THESE THUNDERSTORMS MAY CAUSE LOCALIZED FLOOD CONCERNS...ESPECIALLY IN AREAS NEAR RECENT WILDFIRE BURN SCARS. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY THE POTENTIAL FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. IDZ009-010-MTZ004>007-043-132300- WESTERN LEMHI COUNTY-EASTERN LEMHI COUNTY-LOWER CLARK FORK REGION- MISSOULA/BITTERROOT VALLEYS-BITTERROOT/SAPPHIRE MOUNTAINS- BUTTE/BLACKFOOT REGION-POTOMAC/SEELEY LAKE REGION- 453 AM MDT MON MAY 13 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL IDAHO AND WEST CENTRAL MONTANA. .DAY ONE...TODAY AND TONIGHT THUNDERSTORMS ARE EXPECTED TO DEVELOP OVER NORTH-CENTRAL IDAHO AND WESTERN MONTANA TODAY. SOME OF THE STORMS COULD BECOME SEVERE AND CAPABLE OF PRODUCING HAIL...DAMAGING WINDS AND FREQUENT LIGHTNING. INTENSE RAINFALL WITH A FEW OF THESE THUNDERSTORMS MAY CAUSE LOCALIZED FLOOD CONCERNS. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY THE POTENTIAL FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. MTZ003-132300- FLATHEAD/MISSION VALLEYS- 453 AM MDT MON MAY 13 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST MONTANA. FOR THE LATEST INFORMATION ON WATCHES...WARNINGS AND ADVISORIES...GO TO WEATHER.GOV/MISSOULA. .DAY ONE...TODAY AND TONIGHT THUNDERSTORMS ARE EXPECTED TO DEVELOP OVER WESTERN MONTANA TODAY. SOME OF THE STORMS COULD BECOME SEVERE AND CAPABLE OF PRODUCING HAIL...DAMAGING WINDS AND FREQUENT LIGHTNING. INTENSE RAINFALL WITH A FEW OF THESE THUNDERSTORMS MAY CAUSE LOCALIZED FLOODING CONCERNS. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY THE POTENTIAL FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
The office that day
Everything else NWS Missoula, MT issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 12, 11:05 PM MDT | Special Weather Statement | MSO | Ravalli | 40 min |
| May 13, 3:34 AM MDT | Areal Flood Warning | MSO | Flathead | 54 hr |
| May 13, 4:13 AM MDT | Lake Wind Advisory | MSO | Flathead, Lake, Sanders | 17 hr |
| May 13, 8:08 AM MDT | Wind Advisory | MSO | Deer Lodge, Granite, Powell, Silver Bow | 13 hr |
| May 13, 10:48 AM MDT | Areal Flood Warning | MSO | Flathead | 47 hr |
| May 13, 11:03 AM MDT | Areal Flood Warning | MSO | Lincoln | 29 hr |
| May 13, 3:49 PM MDT | Areal Flood Warning | MSO | Flathead | 28 hr |
| May 12, 8:19 PM MDT | Special Weather Statement | MSO | Lewis | 41 min |
Nearby
Severe Thunderstorm Warnings in Montana, 2013Severe Thunderstorm Warnings in Idaho, 2013Every severe thunderstorm warning in 2013
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.